FDA Expands L-Tryptophan Recall, Cites a Major Risk : Health: The action applies to even small dosages. Nineteen people have died of a blood disorder linked to the dietary supplement.
The Food and Drug Administration on Thursday expanded its recall of the dietary supplement L-tryptophan to include even small dosages, declaring that the substance poses a “major public health problem” and can be fatal.
The agency cited 1,411 reported cases of the newly recognized condition eosinophilia-myalgia syndrome, or EMS, which has been linked to L-tryptophan. Nineteen deaths have been reported.
“EMS can cripple. It can cause great pain. It can kill,” Health and Human Services Secretary Louis W. Sullivan said in a statement. “It has had long-term effects on some unfortunate individuals, and some patients are not responding to treatment.”
EMS is a blood disorder that can cause breathing problems, coughs, skin rashes, swelling of the extremities, fever and muscle weakness. Some patients have displayed signs of congestive heart failure or have developed a potentially fatal condition, ascending polyneuropathy. The condition involves gradual progressive weakness, often starting in the legs and moving upward, sometimes to the point of complete paralysis.
“I urge everyone to stop taking these supplements immediately,” Sullivan said.
L-tryptophan has been sold over the counter and has been used for insomnia, depression, stress reduction, premenstrual syndrome and appetite control.
Until Thursday’s action, the Nov. 17 recall was confined to L-tryptophan products that would result in a daily intake of 100 milligrams or more of the amino acid. This was based on information from the federal Centers for Disease Control and state public health agencies that those suffering from EMS had taken from 150 to 17,000 milligrams a day.
But the FDA said there is at least one reported instance where an individual’s intake was believed to be less than 100 milligrams.
The only products with L-tryptophan not subject to recall are some protein supplements, infant formulas and special dietary foods, in which minute amounts of the substance are needed for nutrient fortification. There have been no reported cases of EMS from the use of these products, the FDA said.
The expanded action was taken at the recommendation of the agency’s Health Hazard Evaluation Board, a panel of scientists within the FDA’s center for food safety and applied nutrition.
“The risk of contracting EMS due to the consumption of any dietary L-tryptophan product far outweighs any perceived benefit . . . in any dosage form,” the board said in a statement.
By mid-November, the CDC had recorded 287 illnesses and four deaths.
The precise relationship between L-tryptophan and the disorder is not clear. EMS involves abnormally high levels of eosinophils, a type of white blood cell. A normal count is less than 500 cells per cubic millimeter of blood, while individuals taking L-tryptophan have experienced levels up to more than 32,000.
J. B. Cordaro, president of the Council for Responsible Nutrition, the trade association for the nutritional supplements industry, endorsed the stepped-up recall.
“We believe this suggests the FDA must be closer to identifying the nature of the problem, which we suspect is a contaminant,” he said. “We are hopeful that the specific problem is identified in the very near future so that we can reintroduce L-tryptophan into the marketplace.”